Laxative-Induced Magnesium Toxicity

1Rhode Island Hospital, Providence, RI
2 The Miriam Hospital, Providence, RI

Meeting: Hospital Medicine 2015, March 29-April 1, National Harbor, Md.

Abstract number: 588

Keywords:

Case Presentation:

A 59-year-old man with end-stage renal disease (ESRD) on hemodialysis presented to the hospital with six days of progressive, symmetric, bilateral, lower extremity weakness and paresthesias, and imbalance. At baseline he could ambulate without assistance, and now required a cane. On the day of admission, the patient was confused and disoriented and was brought into the emergency department. On review of systems, the patient endorsed seeing flashes of light and recent severe headaches. He also complained of three months of constipation for which he had been consuming one cup of magnesium hydroxide per day. He had not missed any hemodialysis sessions.

On admission, the patient was afebrile, hypertensive to 183/79, heart rate 76, respiratory rate 18, oxygen saturation 100% on room air. The patient was alert and oriented x 3, cranial nerves II – XII were intact. There was no nystagmus. Motor and reflex examinations were normal. The patient had mild difficulty with rapid alternating hand movements. His gait was slow, with widened base, requiring a cane. The rest of the physical examination was normal.

The admitting electrolyte panel was markedly abnormal: sodium 133, potassium 4, chloride 88, bicarbonate 37, BUN 76, creatinine 10.81, glucose 114, magnesium 6.7, phosphorus 4.1, calcium 9.3. His CBC revealed stable chronic anemia with a hemoglobin of 11.8.  Non-contrast CT brain was normal. The EKG revealed a first degree AV block with a PR interval of 0.22 seconds. Nephrology was consulted for suspected magnesium toxicity as a cause of his symptoms. The patient underwent hemodialysis with a low-magnesium dialysate, with improvement in symptoms.  He was able to ambulate without assistance and was discharged home within 24 hours of admission.

Discussion:

Magnesium toxicity is characterized by symptoms ranging from minor neurologic complaints to cardiac arrest. However, its rarity in the non-obstetric population makes it an often overlooked diagnosis. This case illustrates the potential for severe symptomatic hypermagnesemia with the use of magnesium containing products. This risk is even greater in patients with ESRD, given their decreased ability to excrete magnesium. Although symptomatic hypermagnesemia is not common, it is critical to consider in patients with ESRD presenting with neurologic symptoms.

Conclusions:

It is therefore essential to 1) avoid magnesium products in patients with ESRD and 2) remember that clinically significant hypermagnesemia can develop despite regular hemodialysis sessions if a low-magnesium dialysate is not utilized.

To cite this abstract:

Lee C, Gentilesco B. Laxative-Induced Magnesium Toxicity. Abstract published at Hospital Medicine 2015, March 29-April 1, National Harbor, Md. Abstract 588. Journal of Hospital Medicine. 2015; 10 (suppl 2). https://www.shmabstracts.com/abstract/laxative-induced-magnesium-toxicity/. Accessed November 18, 2019.

« Back to Hospital Medicine 2015, March 29-April 1, National Harbor, Md.